Alert archive / Montana / Extreme Cold Warnings in 2019
Extreme Cold Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this extreme cold warning at Mar 3, 2019, 2:37 PM MST for 8 counties in Montana. It took effect at Mar 3, 2019, 8:00 PM MST. It was in force for 15 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 2019, 2:37 PM MST (21:37 UTC)
- In effect from
- Mar 3, 2019, 8:00 PM MST
- Expired
- Mar 4, 2019, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 6:00 AM MST | EXTREME COLD -37 | Camas Prairie, MT | FROM FACEBOOK. |
| Mar 4, 6:51 AM MST | EXTREME COLD -40 | Marion, MT | |
| Mar 4, 7:12 AM MST | EXTREME COLD -32 | 2 E Seeley Lake, MT | MESONET STATION SEEM8, 1 E SEELEY LAKE. |
| Mar 4, 7:15 AM MST | EXTREME COLD -31 | Hot Springs, MT | MESONET STATION HOTM8, 1 SW HOT SPRINGS. |
| Mar 4, 7:15 AM MST | EXTREME COLD -30 | Marias Pass, MT | |
| Mar 4, 7:22 AM MST | EXTREME COLD -40 | Lonepine, MT | REPORT RELAYED FROM BROADCAST MEDIA. |
| Mar 4, 7:30 AM MST | EXTREME COLD -30 | 2 Ene Clearwater, MT | MESONET STATION TS856, CLEARWATER JNCTN. |
| Mar 4, 7:35 AM MST | EXTREME COLD -34 | 9 Wsw Marion, MT | MCGREGOR LAKE FROM FACEBOOK. |
| Mar 4, 7:46 AM MST | EXTREME COLD -30 | Arlee, MT | |
| Mar 4, 7:47 AM MST | EXTREME COLD -32 | 3 Sse Salmon Prairie, MT | MESONET STATION MTSWN, 5 N CONDON. |
| Mar 4, 7:49 AM MST | EXTREME COLD -33 | Deer Lodge, MT | |
| Mar 4, 8:00 AM MST | EXTREME COLD -37 | 1 Ese Potomac, MT | THIS IS THE COLDEST MINIMUM TEMPERATURE RECORDED SINCE 1965 FOR THE MONTH OF MARCH IN POTOMAC. |
| Mar 4, 10:53 AM MST | EXTREME COLD -30 | 3 Sse Butte, MT | ASOS STATION BTM, BUTTE-MOONEY AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160 WWUS75 KMSO 032137 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 237 PM MST Sun Mar 3 2019 MTZ002-003-007-043-041800- /O.NEW.KMSO.EC.W.0001.190304T0300Z-190304T1800Z/ West Glacier Region-Flathead/Mission Valleys- Butte/Blackfoot Region-Potomac/Seeley Lake Region- 237 PM MST Sun Mar 3 2019 ...EXTREME COLD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST MONDAY... The National Weather Service in Missoula has issued an Extreme Cold Warning, which is in effect from 8 PM this evening to 11 AM MST Monday. * TEMPERATURES...15 to 30 below zero, with local areas down to 40 below zero. * TIMING...Late this evening through mid morning Monday. * IMPACTS...Local power outages and broken pipes are possible due to the extreme cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... An Extreme Cold Warning means that dangerously low temperatures are expected for a prolonged period of time. Frostbite and hypothermia are likely if exposed to these temperatures, so make sure a hat, facemask, and heavy gloves or mittens are available. && $$
1 follow-up statement
528 WWUS75 KMSO 041742 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1042 AM MST Mon Mar 4 2019 MTZ002-003-007-043-041845- /O.EXP.KMSO.EC.W.0001.000000T0000Z-190304T1800Z/ West Glacier Region-Flathead/Mission Valleys- Butte/Blackfoot Region-Potomac/Seeley Lake Region- 1042 AM MST Mon Mar 4 2019 ...EXTREME COLD WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... $$
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this extreme cold warning went out at Mar 3, 3:26 AM MST, 11 hours 11 minutes earlier.
Area forecast discussion, Mar 3, 3:26 AM MST, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
326 AM MST Sun Mar 3 2019
.DISCUSSION...Cold air has settled into the region, with winds
expected to gradually decline today. In the meantime, they are
still producing very cold wind chills and several Wind Chill
Warnings remain out along the Continental Divide. At the same
time, Wind Chill Advisories cover most of the rest of western
Montana. Temperatures will be a bitter 25 to 30 degrees below
average today in western Montana. Central Idaho won't get quite as
cold, with temperatures still around 20 degrees below average.
They will remain around 20 degrees below average through Tuesday.
Wednesday will see an increase in moisture from south to north
through the day, with most locations seeing snow by late in the
day. Portions of north central Idaho (namely, the Camas Prairie
region) could also see pockets of freezing rain developing by
Wednesday afternoon. By Thursday morning, snow could become more
moderate across the Clearwater and Bitterroot mountains,
potentially impacting the morning commute for both the Bitterroot
and Missoula valleys. Lighter snow may impact locations north of
I-90, making for generally slick travel Thursday.
Forecast models keep below-normal temperatures and moist
conditions through the end of the week.
&&
.AVIATION...East winds continue this morning but are expected to
decline throughout the day at area terminals. The main impact in
the area will be the very, very cold air mass in place, causing
wind chills 10 to 20 degrees below zero at some terminals this
morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Warning until 11 AM MST this morning Butte/Blackfoot
Region.
Wind Chill Warning until 8 AM MST this morning
Missoula/Bitterroot Valleys.
Wind Chill Advisory until 11 AM MST this morning
Kootenai/Cabinet Region...Lower Clark Fork Region.
Wind Chill Warning until 8 AM MST this morning Flathead/Mission
Valleys.
Wind Chill Warning until 11 AM MST this morning Potomac/Seeley
Lake Region...West Glacier Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:37 PM MST | Wind Chill Advisory | MSO | Missoula, Ravalli | 20 hr |
Nearby
Extreme Cold Warnings in Montana, 2019Every extreme cold warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.